Nutrition. Education. Transformation.

Are Your Medications Causing Serious Nutrient Depletions?

January 19, 2016

medications

 

While writing client programs, I have seen a very strong correlation with medication related health complaints. Let’s say a patient has high blood pressure and is given a beta blocker, and according to the chart also has high cholesterol and is given a statin drug. For argument’s sake, let’s assume his blood pressure and cholesterol was actually fine. There was a possibility that his blood pressure was high due to anxiety of being in the doctor’s office or perhaps current stress and although his cholesterol number is high, his cholesterol panel shows a perfectly healthy ratio of HDL to LDL, healthy homocysteine levels and triglycerides. So in essence, a perfectly healthy male.

All of a sudden he begins to have trouble sleeping and gets muscle pains. His brain seems a little foggy and his recall is a little slower. He also notices that his energy is lower and he’s beginning to feel a little numbness in his extremities. The doctor prescribes Ambien for sleep, and chalks up the memory problems and circulation to getting older. He is now able to sleep, but his brain feels even foggier than before and he is more tired. Now he is irritable, groggy, feels a pain in his muscles, his memory is affecting his work, the numbness in his extremities is affecting his quality of life, and is now very stressed that his health may be declining.

A natural consequence of aging, or medication induced nutrient depletions and side effects?

If this sounds familiar, you are not alone. This is a very common scenario with different variations of medications. Let’s break down exactly what is happening to the body once these medications started:

The beta blocker he was given depletes CoQ10 and melatonin, and the stain drug depletes CoQ10. CoQ10 is crucial for energy production in the mitochondria of muscle cells, and the single most important nutrient for a healthy heart. Studies have shown that there is an increase in heart failure in statin users. Melatonin is the hormone that is produced when it gets dark and allows you to fall asleep. Statin drugs are also known to cause many side effects like memory problems, inability to concentrate, depression and irritability, most likely due to a cholesterol deficiency. The other known side effect – peripheral neuropathy – often confounds professionals since nothing appears to fix it. Then Ambien adds to his energy problems by depleting b-vitamins, vitamin D, calcium and yes more melatonin which gets you dependent on the medication.

If you have a long list of medications and a long list of health complaints, take a look at your medications first. For example:

medications

Other Medications

Imuran 
Side effects: Increased risk of certain cancers including skin cancer and lymphoma, especially those using it for an organ transplant, Crohn’s disease and ulcerative colitis.  Increased risk of infection, decreaseed bone marrow function leading to anemia and low white blood cell count.

Lorazepam: Depletes biotin, folic acid, calcium, melatonin, vitamin D and vitamin K.
Side effects: Drowsiness, dizziness, slurred speech, weakness, depression, fatigue, muscle weakness. It is not recommended to use Lorazepam for more than 2-3 weeks.

Lunesta Side effects: headaches, chest pain, cold, pain, dry mouth, daytime drowsiness, lightheadedness, dizziness, upset stomach and heartburn. A thorough review of the studies done by The Journal of Clinical Sleep Medicine on Lunesta found that all trials were sponsored by the pharmaceutical industry, without any independent studies.  Their concern is what isn’t discussed, including the possible increased risk of infection, cancer and mortality.

Prednisone and Triamcinolone: Calcium, magnesium, folic acid, potassium, selenium, vitamin C and vitamin D
Side effects: Insomnia, indigestion, increased appetite, weight gain, mental problems and immune suppression.

Proton Pump Inhibitors including Prilosec, Protonix, Prevacid, Nexium: Depletes vitamin B12 and calcium.
Side effects: Headache, nausea, diarrhea, abdominal pain, dizziness, rash, itching, gas, constipation and risk of osteoporosis.

Tagament
Side effects: Blocks stomach acid production and depletes B12, calcium and vitamin D. It is not recommended to be used more than two weeks. Conventional wisdom has said that acid reflux is caused by excessive stomach acid production, however this is incorrect. People often do not produce enough acid. Low stomach acid causes bacterial overgrowth in the gut, which in turn produces gas that puts pressure on the lower esophageal sphincter, causing it to open and inappropriately allow acid into the esophagus. This is why our approach with probiotics is very often successful.

Tylenol, Motrin, Aspirin: Vitamin C and folate
Side effects: Increased risk of gastrointestinal erosion that leads to GI ulcers and heart problems. They also inhibit the action of enzymes to produce healthy cartilage, accelerating the progression of arthritis and making it a poor choice for those taking it for joint and muscle pain. Tylenol is implicated in tens of thousands of cases of liver damage, including 450 deaths per year, and is the single largest contributing factor to liver failure that requires liver transplants. Taking slightly more than the recommended dose can cause extensive damage to the liver, especially when combined with alcohol.

Learn More

If you are looking for more information regarding your medication, depletions and side effects, consider the following sources:

1. Drug Muggers

 

2. Supplement Your Prescription

 

Print Friendly